Thunderstorm Wind, Union
- When
- August 10, 1:45 PM EST
- Where
- Union County, New Providence
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.700, -74.383
On Friday, August 10th, a strong cold front moved east across northern New Jersey during the afternoon hours, preceded and accompanied by several lines of strong thunderstorms. The cold front, which separated oppressively hot and humid air from significantly cooler and drier air, combined with very unstable atmospheric conditions to produce rapid and intense thunderstorm development during the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
On Friday, August 10th, a strong cold front moved east across northern New Jersey during the afternoon hours, preceded and accompanied by several lines of strong thunderstorms. The cold front, which separated oppressively hot and humid air from significantly cooler and drier air, combined with very unstable atmospheric conditions to produce rapid and intense thunderstorm development during the early afternoon hours. Strong wind gusts accompanied the thunderstorms, tearing some trees down, which subsequently fell onto power lines and led to scattered power outages. In Bergen County, several trees were downed due to strong wind gusts in the vicinity of North Arlington. Some trees were also downed in Union County near New Providence. Heavy rain also led to widespread ponding of water on roadways and highways, making travel difficult.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 12:50 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
150 PM EDT FRI AUG 10 2001
BUSY DAY DEALING WITH THE HEAT AND NOW THE SVR TSTM THREAT. WL
THEREFORE KEEP THIS SHORT. MODELS IN GOOD AGRMNT WITH MAIN FEATURES
ACRS FA NEXT FEW DAYS.
HEAT WAVE ENDS THIS AFTN/EVE AS CDFNT DROPS INTO RGN. UNFORTUNATELY
THE FNT IS EXPTD TO STALL OUT JUST SOUTH OF RGN TNGT...BACKING UP
THRU THE AREA SUN. AS SUCH WILL KEEP POPS GOING INTO TNGT...THEN BRK
IN THREAT UNTIL SAT AFTN. THEN WILL THROW BACK A MINIMAL SAT AFTN
THRU SUN.
TEMPS...GUID VALUES REASONABLE SO LITTLE DEVIATN FORESEEN HERE.
MARINE...NO PROBLEMS WITH REGARD TO SUSTAINED WNDS OR WAVES NEXT
COUPLE OF DAYS. TSTM GUSTS A PROBLEM THRU THIS EVENING.
.OKX...
.CT...SEVERE TSTM WARNING UNTIL 800 PM...CTZ005>012.
.NJ...SEVERE TSTM WARNING UNTIL 800 PM...NJZ002>006-011.
EXCESSIVE HEAT WARNING UNTIL 400 PM...NJZ005-006-011.
.NY...SEVERE TSTM WARNING UNTIL 800 PM...NYZ067>081.
EXCESSIVE HEAT WARNING UNTIL 400 PM...NYZ072>076.CTZ005>012-NJZ002>006-011-NYZ067>081-102000- SPECIAL WEATHER STATEMENT AND SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1030 AM EDT FRI AUG 10 2001 ...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE NEW YORK/NEW JERSEY METROPOLITAN AREA THROUGH THIS AFTERNOON... ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE TRI-STATE REGION... A COLD FRONT MOVING THROUGH THE GREAT LAKES WAS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL NEW YORK TO CENTRAL PENNSYLVANIA. THESE SCATTERED STORMS WERE MOVING TO THE EAST AT AROUND 30 MPH AND SHOULD MAKE THEIR APPEARANCE IN THE TRI-STATE THIS AFTERNOON. THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE TRI-STATE REGION IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS AFTERNOON INTO THIS EVENING. THERE ARE NO WARNINGS OR WATCHES FOR SEVERE WEATHER OUT AT THIS POINT. BUT THE ATMOSPHERE HAS PLENTY OF FUEL FOR THE FORMATION OF THUNDERSTORMS...SOME OF WHICH COULD PRODUCE DAMAGING WINDS GUSTS. SO IF YOU/RE OUT TODAY...AND YOU SEE THREATENING SKIES...TAKE SHELTER. THERE IS A CHANCE THAT THIS COULD BE A STRONG OR EVEN SEVERE THUNDERSTORM HEADING YOUR WAY. ADDITIONALLY...ANY THUNDERSTORM CAN PRODUCE TORRENTIAL DOWNPOURS. SOME OF THESE COULD DUMP AN INCH OR TWO OF RAINFALL IN A SHORT PERIOD. ON THE PLUS SIDE...THE THUNDERSTORMS ARE THE PRECURSOR OF COOLER AIR MOVING TOWARD THE REGION. A COLD FRONT IS EXPECTED TO MOVE THROUGH MOST OF THE TRI-STATE BY MIDNIGHT OR SO. THEN IT IS EXPECTED TO HANG UP OVER OR JUST SOUTH OF LONG ISLAND. UNTIL THE THUNDERSTORMS MOVE THROUGH...THE METROPOLITAN NEW YORK AND NEW JERSEY PORTION OF THE TRI-STATE REGION WILL AGAIN SEE TEMPERATURES IN THE 90S AND HEAT INDICES IN THE 100 TO 105 RANGE. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. THE MAYORS OFFICE OF EMERGENCY MANAGEMENT IN NEW YORK CITY AND CON EDISON ARE URGING ALL CUSTOMERS TO REDUCE THEIR USE OF ELECTRICITY DURING THE CURRENT HEAT WAVE. TURN OFF ALL NON ESSENTIAL APPLIANCES AND MINIMIZE THE USE OF AIR CONDITIONERS. FOR NEW YORK CITY RESIDENTS...YOU CAN CALL 1-800-4COOLNY (1-800-426-6569) BETWEEN 9 AM AND 9 PM FOR A LIST OF COOLING CENTERS. YOU CAN ALSO VISIT THE NEW YORK CITY OFFICE OF EMERGENCY MANAGEMENT WEB SITE AT WWW.NYC.GOV/OEM FOR A LIST. DUE TO THE EXCESSIVE HEAT AND THE POTENTIAL ADVERSE EFFECT TO AREA WATERS PRESSURES...THE NEW YORK CITY DEPARTMENT OF ENVIRONMENTAL PROTECTION IS REQUESTING THAT ALL AGENCY RESOURCES THAT COME ACROSS OPEN HYDRANTS...IMMEDIATELY REPORT THE LOCATION TO THE DEP COMMUNICATIONS CENTER AT 718 DEP-HELP...718 337-4357 FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265153, 5265152.